Advertisement

DRESS Syndrome: Drug Reaction with Eosinophilia and Systemic Symptoms/Drug-Induced Hypersensitivity Syndrome (DHS)

  • Matthieu P. DeClerck
  • Brittney K. DeClerck
Chapter

Abstract

DRESS is a potentially life-threatening drug reaction that typically presents with a diffuse morbilliform rash, fever, lymphadenopathy, eosinophilia, and some level of systemic organ involvement. While traditionally it was thought to be a reaction to antiepileptic drugs and sulfa-containing antibiotics, DRESS can occur after use of any medication. One of the defining characteristics of DRESS is the delayed reaction to the offending medication (2–6 weeks), differentiating it from other drug reactions which typically occur immediately after medication exposure. Systemic involvement can affect any organ system, but the hematologic, hepatic, renal, pulmonary, and cardiac abnormalities are the most commonly involved. DRESS has a 10% mortality rate mostly resulting from fulminant hepatic failure. Treatment includes admission to an ICU/burn unit for supportive care, discontinuation of the offending drug/medication, close monitoring for systemic organ involvement, and high-dose steroids with a prolonged taper (up to 3 months or more). There may be a role for antivirals but there is no current data supporting such.

Keywords

Drug reaction with eosinophilia and systemic symptoms Drug-induced hypersensitivity syndrome DRESS DHS DIHS Dermatology Drug rash Drug reaction Life-threatening rash Anticonvulsant hypersensitivity syndrome Drug-induced delayed multi-organ hypersensitivity syndrome Drug-induced pseudolymphoma 

References

  1. 1.
    Husain Z, Reddy BY, Schwartz RA. Dress syndrome: Part I. Clinical perspectives. J Am Acad Dermatol. 2013;68:693.CrossRefPubMedGoogle Scholar
  2. 2.
    Descamps V, Ranger-Rogez S. Dress syndrome. Joint Bone Spine. 2014;81:15–21.CrossRefPubMedGoogle Scholar
  3. 3.
    Fiszenson-Albala F, Auzerie V, Mahe E, et al. A 6-month prospective survey of cutaneous drug reactions in a hospital setting. Br J Dermatol. 2003;149:1018–22.CrossRefPubMedGoogle Scholar
  4. 4.
    Tennis P, Sterns RS. Risk of serious cutaneous disorders after initiation of use of phenytoin, carbamazepine, or sodium valproate: a record linkage study. Neurology. 1997;49:542.CrossRefPubMedGoogle Scholar
  5. 5.
    Guberman AH, Besag FM, Brodie MJ, et al. Lamotrigine-associated rash: risk/benefit consideration in adults and children. Epilepsia. 1999;40:985.CrossRefPubMedGoogle Scholar
  6. 6.
    Shiohara T, et al. Drug-induced hypersensitivity syndrome (DIHS). A reaction induced by a complex interplay among herpesviruses and antiviral and antidrug immune responses. Allergol Int. 2006;55:1–8.CrossRefPubMedGoogle Scholar
  7. 7.
    Picard D, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS): a multiorgan antiviral T cell response. Sci Transl Med. 2010;2(46):46ra62.CrossRefPubMedGoogle Scholar
  8. 8.
    Tas S, et al. Management of drug rash with eosinophilia and systemic symptoms (DRESS syndrome): an update. Dermatology. 2003;206:353–6.CrossRefPubMedGoogle Scholar
  9. 9.
    Cacoub P, Mussett P, Descamps V, et al. The DRESS syndrome: a literature review. Am J Med. 2011;124:588.CrossRefPubMedGoogle Scholar
  10. 10.
    Peyriere H, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: dose a DRESS syndrome really exist? Br J Dermatol. 2006;155:422–8.CrossRefPubMedGoogle Scholar
  11. 11.
    Kardaun SH, Sekula P, Valeyrie-Allanore L, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS): an original multisystem adverse drug reaction. Results from the prospective RegiSCAR study. Br J Dermatol. 2013;169:1071.CrossRefPubMedGoogle Scholar
  12. 12.
    Lee T, Lee YS, Yoon SY, et al. Characteristics of liver injury in drug-induced systemic hypersensitivity reactions. J Am Acad Dermatol. 2013;69:407.CrossRefPubMedGoogle Scholar
  13. 13.
    Lin IC, Yang HC, Strong C, et al. Liver injury in patients with DRESS: a clinical study of 72 cases. J Am Acad Dermatol. 2015;72:984.CrossRefPubMedGoogle Scholar
  14. 14.
    Tetart F, Picard D, Janela B, et al. Prolonged evolution of drug reaction with eosinophilia and systemic symptoms: clinical, virologic, and biologic features. JAMA Dermatol. 2014;150:206.CrossRefPubMedGoogle Scholar
  15. 15.
    Tohyama M, Hashimoto K, Yasukawa M, et al. Association of human herpesvirus 6 reactivation with the flaring and severity of drug-induced hypersensitivity syndrome. Br J Dermatol. 2007;157:934.CrossRefPubMedGoogle Scholar
  16. 16.
    Husain Z, Reddy BY, Schwartz RA. Dress Syndrome: Part II. Management and therapeutics. J Am Acad Dermatol. 2013;68:702.CrossRefGoogle Scholar
  17. 17.
    Moling O, et al. Treatment of DIHS/DRESS syndrome with combined N-acetylcysteine, prednisone and valganciclovir--a hypothesis. Med Sci Monit. 2012;18:cs57–63.CrossRefPubMedPubMedCentralGoogle Scholar
  18. 18.
    Kardaun SH, Sidoroff A, Valeryrie-Allanore L, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist? Br J Dermatol. 2007;156:609.CrossRefPubMedGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Keck School of Medicine, LAC+USC Medical CenterLos AngelesUSA
  2. 2.Keck School of MedicineCAUSA

Personalised recommendations